Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Springfield, MO

January 10, 20204 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 7:08 PM CST for 4 counties in Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 7:08 PM CST (01:08 UTC)
Expired
Jan 10, 2020, 7:45 PM CST
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Laclede County, MO, Pulaski County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KSGF 110108
SVRSGF
MOC105-169-215-229-110145-
/O.NEW.KSGF.SV.W.0016.200111T0108Z-200111T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
708 PM CST Fri Jan 10 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wright County in southwestern Missouri...
  Southeastern Laclede County in southwestern Missouri...
  Southeastern Pulaski County in central Missouri...
  Northwestern Texas County in south central Missouri...

* Until 745 PM CST.

* At 708 PM CST, severe thunderstorms were located along a line
  extending from 7 miles west of Fort Leonard Wood to 8 miles east of
  Hartville, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southwestern Fort Leonard Wood... Plato...
  Roby...                           Manes...
  Hazelton...                       Lynchburg...
  Success...                        Graff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
and southwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3760 9175 3726 9239 3767 9232 3765 9225
      3762 9203 3760 9203
TIME...MOT...LOC 0108Z 232DEG 53KT 3768 9230 3730 9236 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Cramer
3 follow-up statements
873 
WWUS53 KSGF 110114
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
714 PM CST Fri Jan 10 2020

MOC105-169-215-229-110145-
/O.CON.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Wright MO-Laclede MO-Pulaski MO-Texas MO-
714 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHEASTERN WRIGHT...SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI
AND NORTHWESTERN TEXAS COUNTIES...

At 714 PM CST, severe thunderstorms were located along a line
extending from Fort Leonard Wood to 11 miles north of Mountain Grove,
moving east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Fort Leonard Wood... Plato...
Roby...                           Hazelton...
Lynchburg...                      Graff...
Success...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
and southwestern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3731 9229 3743 9236 3767 9232 3765 9225
      3762 9203 3760 9203 3760 9175
TIME...MOT...LOC 0114Z 282DEG 53KT 3762 9222 3729 9230 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Cramer
122 
WWUS53 KSGF 110123
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
723 PM CST Fri Jan 10 2020

MOC105-229-110133-
/O.CAN.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Wright MO-Laclede MO-
723 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WRIGHT AND
SOUTHEASTERN LACLEDE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.

LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
      3760 9175
TIME...MOT...LOC 0123Z 217DEG 62KT 3762 9218 3752 9215 3738 9222 

$$

MOC169-215-110145-
/O.CON.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Pulaski MO-Texas MO-
723 PM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR SOUTHEASTERN PULASKI AND NORTHWESTERN TEXAS COUNTIES...

At 723 PM CST, severe thunderstorms were located along a line
extending from Fort Leonard Wood to 16 miles west of Licking to 15
miles west of Houston, moving northeast at 70 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southwestern Fort Leonard Wood... Plato...
Hazelton...                       Roby...
Success...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
      3760 9175
TIME...MOT...LOC 0123Z 217DEG 62KT 3762 9218 3752 9215 3738 9222 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Cramer
948 
WWUS53 KSGF 110138
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
738 PM CST Fri Jan 10 2020

MOC169-215-110148-
/O.EXP.KSGF.SV.W.0016.000000T0000Z-200111T0145Z/
Pulaski MO-Texas MO-
738 PM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND
NORTHWESTERN TEXAS COUNTIES WILL EXPIRE AT 745 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 200 AM CST for south central
Missouri.

LAT...LON 3733 9225 3765 9225 3762 9203 3760 9203
      3760 9175
TIME...MOT...LOC 0138Z 270DEG 53KT 3773 9195 3763 9192 3749 9199 

$$

Albano

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 10, 5:58 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020

Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.

Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.

Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.

Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.

.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020

Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.

Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020

A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.

A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B

Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.

Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Winter Weather Advisory from midnight tonight to midnight CST
     Saturday night for MOZ057-058-069>071-079>083-090>096-
     101>104.

     Winter Storm Warning until midnight CST Saturday night for
     MOZ055-056-066>068-077-078-088-089.

KS...Flash Flood Watch through late tonight for KSZ073-097-101.

     Winter Storm Warning until midnight CST Saturday night for
     KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Jan 10, 6:11 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
611 PM CST Fri Jan 10 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
611 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Widespread showers and thunderstorms will continue to move across
the region through this evening. Additional heavy rain is
expected to occur into tonight. Storm total rainfall amounts are
expected to range from 2.5 to 4 inches. Localized amounts of
around 5 to 6 inches remain possible where thunderstorms persist
for longer periods. Widespread rainfall of this magnitude will
likely cause the flooding of numerous rivers, creeks, and low
water crossings.

Severe thunderstorms remain possible this evening mainly east of
Highway 65 and along and south of Interstate 44. Damaging winds,
tornadoes, and large hail will all be possible with these storms.

As colder air moves into the area, rain will transition to a
wintry mix of freezing rain, sleet, and snow late tonight over
northwest sections of the outlook area. Greatest accumulations
through tonight will occur from southeast Kansas into central
Missouri. Wind chills will also drop into the teens in this area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A wintry mix or freezing rain, sleet, and snow is expected across
much of the area Saturday morning, transitioning to snow through
the day. The greatest accumulations will be over the northwest
portion of the outlook area from southeast Kansas into central
Missouri, with the lowest accumulations over south-central
Missouri. Wind chills will fall into the teens and single digits
through the day.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed tonight for the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Jan 10, 5:54 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 NNE SPRINGFIELD       37.24N 93.26W
01/10/2020  E1.25 INCH       GREENE             MO   PUBLIC

            REPORT OF HALF DOLLAR SIZED HAIL.

&&

KP
Local storm report, Jan 10, 6:15 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      2 NNW BUFFALO           37.67N 93.10W
01/10/2020                   DALLAS             MO   AMATEUR RADIO

            REPORT OF 3 TO 6 INCHES WATER OVER 65 JUST
            SOUTH OF 73 JUNCTION NEAR BUFFALO, MO.

&&

KP
Local storm report, Jan 10, 6:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLASH FLOOD      3 W FAIR GROVE          37.39N 93.21W
01/10/2020                   GREENE             MO   FIRE DEPT/RESCUE

            HIGHWAY CC CLOSED NEAR FARM ROAD 193 DUE TO
            FLASH FLOODING.

&&

KP
Local storm report, Jan 10, 6:50 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     SEYMOUR                 37.15N 92.77W
01/10/2020  E70 MPH          WEBSTER            MO   AMATEUR RADIO

            REPORT OF 60-70 MPH WINDS IN SEYMOUR.

&&

KP
Local storm report, Jan 10, 6:54 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 ENE SPRINGFIELD       37.21N 93.23W
01/10/2020  E1.75 INCH       GREENE             MO   PUBLIC

            DELAYED REPORT AND PICTURE OF GOLF BALL
            SIZED HAIL ON EAST SIDE OF SPRINGFIELD.

&&

KP
Local storm report, Jan 10, 6:58 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             LEBANON                 37.68N 92.66W
01/10/2020  E1.00 INCH       LACLEDE            MO   PUBLIC

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:04 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Ozark, Taney, Webster, Wright41 min
Jan 10, 6:29 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster, Wright46 min
Jan 10, 6:43 PM CSTSevere Thunderstorm WarningSGFDouglas, Wright20 min
Jan 10, 6:51 PM CSTFlash Flood WarningSGFCamden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more6 hr
Jan 10, 6:58 PM CSTAreal Flood WarningSGFBarton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more12 hr
Jan 10, 7:01 PM CSTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski44 min
Jan 10, 9:38 PM CSTSevere Thunderstorm WarningSGFOzark52 min
Jan 10, 10:06 PM CSTSevere Thunderstorm WarningSGFDouglas, Howell54 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningSGFHowell, Ozark45 min
Jan 10, 10:17 PM CSTTornado WarningSGFHowell, Ozark16 min
Jan 10, 10:24 PM CSTFlash Flood WarningSGFDouglas, Howell, Oregon, Shannon, Texas12 hr
Jan 10, 10:38 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon37 min
Jan 10, 10:54 PM CSTAreal Flood WarningSGFDent, Maries, Miller, Phelps, Pulaski12 hr
Jan 11, 1:50 AM CSTFlash Flood WarningSGFChristian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more9 hr
Jan 11, 8:32 AM CSTAreal Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Dade and 11 more24 hr
Jan 11, 10:07 AM CSTAreal Flood WarningSGFBarry, Christian, Douglas, Greene, Howell, Lawrence and 8 more24 hr
Jan 11, 10:14 AM CSTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 4 more24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.